Tornadoes · United States · Virginia · 2011

EF1 tornado, Buffalo Gap to Churchville, Virginia, April 28, 2011

From Buffalo Gap to Churchville, this EF1 tornado ran 4.0 miles across Augusta County on April 28, 2011, touching down at 2:17 AM EDT and reaching 150 yards wide. It killed nobody, and did $100,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
April 28, 2011
Touchdown
2:17 AM EDT (06:17 UTC)
Lifted
2:23 AM EDT (06:23 UTC)
On the ground
6 minutes
Path length
4.0 miles (6.5 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
0
Property damage
$100,000
County
Augusta County
Touchdown point
38.179, -79.215
Lift-off point
38.225, -79.170
Record number
1104280017-01

What the Weather Service recorded

A strong cold front slowly passed through the region during the morning and early afternoon hours of the 28th. A southerly flow ahead of the front caused deep moisture over the area. The deep moisture combined with a mid-level trough to produce moderate amounts of instability. The cold front combined with the instability to trigger showers and thunderstorms. Some thunderstorms were able to mix down strong winds from aloft.||Low level wind speed and direction changed rapidly with height causing tornadoes to develop in some of the stronger thunderstorms.

Numerous trees were snapped and uprooted. Damage occurred at several homes between Christian and Churchville including removed roofing and destroyed outbuildings.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

10 minutes of warning. NWS LWX issued a tornado warning for this county at 06:07 UTC, 10 minutes before the tornado touched down, in force until 06:49 UTC.

The county was under a tornado watch, issued at 04:42 UTC and running to 09:07 UTC.

Issued (UTC)ExpiredProductOffice
17:26 UTC22:19 UTCTornado WatchLWX
22:19 UTC04:42 UTCTornado WatchLWX
02:00 UTC11:51 UTCFlash Flood WatchLWX
04:42 UTC09:07 UTCTornado WatchLWX
05:09 UTC06:15 UTCSevere Thunderstorm WarningLWX
06:07 UTC06:49 UTCTornado WarningLWX
07:19 UTC08:00 UTCTornado WarningLWX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 06:09 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the tornado touched down at Apr 28, 1:15 AM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 28, 1:15 AM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
115 AM EDT THU APR 28 2011

.SYNOPSIS...
A COLD FRONT WILL CROSS THE MID-ATLANTIC REGION THURSDAY. HIGH
PRESSURE BUILDING IN AT THE END OF THE WEEK WILL BRING DRIER AND
COOLER CONDITIONS THROUGH THE WEEKEND. AFTER A MODEST TEMPERATURE
RECOVERY LATE IN THE WEEKEND...A SECOND COLD FRONT MAY IMPACT THE
AREA MONDAY OR TUESDAY.

&&

.NEAR TERM /THROUGH TODAY/...

TOR WATCH ACROSS THE ENTIRE CWA IS IN EFFECT UNTIL 8 AM. PTNLY
DANGEROUS SITUATION WE ARE WATCHING. SPOTTERS/PUBLIC PLS RELAY
REPORTS TO THE NWS/COUNTY EMERGENCY MGRS IF YOU XPRNC DAMAGING WX.

AMAZING KUDOS TO THE MDLS. I WORKED THE XTND DESK LAST THU...AND
WROTE THIS - "LOW PRES WL TRACK SE INTO SRN QUEBEC NEXT THU...ALLOWING
A CD FNT TO PUSH OFF THE E CST." IT DOESN'T ALWAYS WORK THIS
WAY...BUT THIS IS TREMENDOUS - PROGRAMMERS...COMPUTERS...A COLD
FRONT ALMOST EXACTLY A WK IN ADVANCE. WOW.

SHOWERS AND THUNDERSTORMS AFTER MIDNIGHT BEGINNING WEST OF THE
BLUE RIDGE. A SEVERE THREAT WILL LIKELY BE RENEWED LATE TONIGHT AS
POTENT SHORTWAVE/COLD FRONT APPROACH FROM THE WEST. HRRR/WRF ARW
SUGGEST AN ORGANIZED LINE OF CONVECTION OCCURRING WITH DAMAGING
WINDS THE MAIN THREAT BUT PERHAPS AN ISOLATED TORNADO THREAT AS
WELL.

FRONT WILL MOVE ONTO THE ERN SHORE BY EARLY AFTN TDA...BRINGING AN
END TO THE SEVERE THREAT.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM FRIDAY/...
COLD FRONT WILL MOVE OFF THE COAST WHILE THE UPPER TROUGH WILL
PROGRESS THRU THE AREA...WHICH WILL ENHANCE CLOUD COVER OVER THE CWA
THRU FRI...BUT IT SHOULD STAY DRY ACROSS MOST OF THE AREA. THE
EXCEPTION WILL BE THE WRN SLOPES OF THE ALLEGHENY FRONT AS
CYCLONIC/UPSLOPE FLOW AROUND THE TROUGH WILL PRODUCE SCT SHOWERS.
FRI WILL FEEL MORE LIKE SPRING...WITH HIGHS IN THE 60S ACROSS THE
HIGHLANDS AND NEAR 70F EAST OF THE BLUE RIDGE...AND DEWPOINTS IN THE
30S AND 40S. A TIGHT PRESSURE GRADIENT BETWEEN THE EXITING LOW AND
HIPRES BUILDING IN FROM THE SOUTHEAST WILL PRODUCE BREEZY CONDITIONS
WITH AFTN GUSTS 25 TO 35 MPH.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
HIPRES DOMINATES THE REGIONAL WX PATTERN THRU MUCH OF THE WEEKEND
BEFORE IT MOVES OFF THE COAST SUN. A NRN STREAM SHORTWAVE TROUGH
WILL TRACK ACROSS THE GREAT LAKES REGION WHILE THE ASSOCIATED COLD
FRONT PUSHES THRU THE MID-ATLANTIC REGION MON/TUE. THERE ARE STILL
TIMING DIFFERENCES AMONG OPERATIONAL MODELS. THIS SYSTEM WILL BRING
CHANCES FOR SHOWERS AND POSSIBLY STORMS DEPENDING ON THE EXACT
TIMING OF FROPA.

&&

.AVIATION /05Z THURSDAY THROUGH MONDAY/...

THROUGH 12Z...THERE REMAINS A RISK OF SVR THUNDERSTORM AFFECTING THE
HUBS. TOR WATCH IS IN EFFECT. STORMS TO THE SW HAVE HAD A VERY
DAMAGING HISTORY...AND EVEN THOUGH WE ARE IN OVRNGT HRS THE
ATMOSPHERE (WHICH SEEMS MORE LK AUG THAN APR) IS PRIMED BTWN CAPE
AND SHEAR. COLD FRONT WL MOVE INTO THE BAY ARND NOON ENDING THE
RISK FOR THUNDERSTORMS AND USHERING IN A WIND SHIFT TO THE
WEST/NORTHWEST.

VFR CONDITIONS THU NGT THRU THE WEEKEND AS HIPRES BUILDS INTO THE
AREA. A TIGHT PRESSURE GRADIENT BETWEEN THE BUILDING HIGH AND
EXITING LOPRES TO OUR NORTH WILL CREATE BREEZY CONDITIONS FRI WITH
GUSTS TO 30 KT POSSSIBLE.

&&

.MARINE...

TOR WATCH FOR THE WATERS THROUGH 8 AM THIS MRNG.

SCA REMAINS IN EFFECT TONIGHT FOR GRADIENT WIND IN SOUTHERLY FLOW.
OBVIOUSLY ANY EVENING THUNDERSTORMS CAN BRING STRONGER WIND GUSTS
WHICH WOULD BE HANDLED WITH SMW/S. GRADIENT TIGHTENS FURTHER LATER
TONIGHT AND THURSDAY MORNING AHEAD OF A COLD FRONT. GALES ARE UP
FOR THE LOWER MD BAY/POTOMAC AREA WITH SOLID SCA ELSEWHERE.
ORGANIZED THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS THURSDAY
MORNING-EARLY AFTERNOON AS WELL.

SCA CONTINUES INTO THU EVE FOR THE LOWER HALF OF THE MD CHSPK BAY
AND THE LWR TIDAL POTOMAC. AFTER A BRIEF LULL IN THE WINDSWINDS WILL
RELAX THIS WEEKEND AS HIPRES SETTLES OVER THE AREA. SLY WINDS WILL
INCREASE TO NEAR SCA LVLS AHEAD OF THE NEXT COLD FRONT LATE SUN INTO
MON.

&&

.TIDES/COASTAL FLOODING...
POSITIVE TIDAL ANOMALIES WILL CONTINUE THROUGH AT LEAST THE NEXT
HIGH TIDE CYCLE. ANOMALIES WERE RUNNING 1/2 FT TO 1 FT ABOVE
NORMAL THIS EVENING AND MAY INCREASE A LITTLE THROUGH THE NEXT
CYCLE. SENSITIVE LOCATIONS SUCH AS ANNAPOLIS MAY COME CLOSE TO
MINOR TIDAL FLOODING THRESHOLDS AND WILL NEED TO BE WATCHED
CLOSELY. LATEST FORECAST PUTS ANNAPOLIS AT 2.2 OR 2.3 FT MLLW
WHICH IS JUST BELOW THE THRESHOLD OF 2.4 FT.

&&

.CLIMATE...
RECORD HIGH MIN TEMPS WILL LIKELY BE BROKEN AGAIN...THIS TIME AT DCA
AND IAD WHILE BWI ALREADY DROPPED 1F BELOW THE CURRENT RECORD HIGH
MIN TEMP. A LIST OF THE MIN TEMPS THIS MRNG AND 4/27 RECORD HIGH MIN
TEMPS FOR THE THREE MAJOR AIRPORTS ARE LISTED BELOW...

MIN TEMPS SO FAR TODAY /AS OF 12 PM EDT/
DCA   66
BWI   67
IAD   68

RECORD HI MIN TEMPS FOR 4/27
   MIN TEMP   YR

DCA   65     1908/1990/1994
BWI   68     1915
IAD   63     2009

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...FLASH FLOOD WATCH UNTIL 10 AM EDT THIS MORNING FOR MDZ003-501-
     502.
VA...FLASH FLOOD WATCH UNTIL 10 AM EDT THIS MORNING FOR VAZ025>028-
     503-504.
WV...FLASH FLOOD WATCH UNTIL 10 AM EDT THIS MORNING FOR WVZ050>052-
     055-501>506.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR
     ANZ530>532-535-536-538>540-542.
     SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ533-541.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT EARLY THIS MORNING FOR
     ANZ534-537-543.
     SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT EDT
     TONIGHT FOR ANZ534-537-543.
     GALE WARNING FROM 6 AM THIS MORNING TO 6 PM EDT THIS EVENING
     FOR ANZ534-537-543.

&&

UPDATE...WOODY!
Hazardous weather outlook, Apr 28, 1:00 AM EDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
100 AM EDT THU APR 28 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
281000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
100 AM EDT THU APR 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 8 AM. ANY STORMS THAT DEVELOP
OVERNIGHT WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND
GUSTS...LARGE HAIL AND A TORNADOES.

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH TONIGHT FOR THE
MARYLAND CHESAPEAKE BAY AND THE TIDAL POTOMAC RIVER.

TIDAL DEPARTURES WILL INCREASE TODAY AS SOUTHERLY FLOW STRENGTHENS
TODAY. WATER LEVELS MAY APPROACH THRESHOLDS FOR MINOR COASTAL
FLOODING LATE TONIGHT FOR LOW-LYING AREAS ALONG THE TIDAL POTOMAC
RIVER AND THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY.

.DAYS TWO THROUGH SEVEN...TODAY THROUGH WEDNESDAY

MINOR COASTAL FLOODING IS POSSIBLE THURSDAY ALONG THE TIDAL
POTOMAC RIVER AND THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE
BAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY
AFTERNOON. SOME STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS AND LARGE HAIL. STORMS ALSO MAY PRODUCE VERY HEAVY RAINFALL
THAT COULD LEAD TO LOCALIZED FLASH FLOODING.

A GALE WARNING IS IN EFFECT TODAY FOR THE MARYLAND CHESAPEAKE BAY
FROM DRUM POINT TO SMITH POINT...AND FOR THE TIDAL POTOMAC RIVER
FROM COBB ISLAND TO SMITH POINT. A SMALL CRAFT ADVISORY IS IN
EFFECT FOR THE REMAINDER OF THE MARYLAND CHESAPEAKE BAY AND TIDAL
POTOMAC RIVER.

THE SMALL CRAFT ADVISORY CONTINUES THURSDAY EVENING FOR THE LOWER
TIDAL POTOMAC RIVER AND THE MARYLAND CHESAPEAKE BAY SOUTH OF NORTH
BEACH.

A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED FOR THE WATERS FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS IN EFFECT. PLEASE REPORT ANY STORM
INFORMATION TO THE NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-281000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
100 AM EDT THU APR 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT FOR THE OUTLOOK AREA UNTIL 8 AM.
STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS...LARGE
HAIL AND TORNADOES. SOME STORMS ALSO COULD PRODUCE HEAVY RAINFALL
THAT COULD LEAD TO FLASH FLOODING.

A FLASH FLOOD WATCH IS IN EFFECT LATE TONIGHT FOR THE POTOMAC
HIGHLANDS...NORTHERN AND CENTRAL SHENANDOAH VALLEY...NORTH-CENTRAL
MARYLAND AND THE EASTERN WEST VIRGINIA PANHANDLE. PLEASE REFER TO
THE LATEST HAZARD MESSAGE /FFALWX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TODAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS MORNING FOR COUNTIES
ALONG AND EAST OF THE BLUE RIDGE MOUNTAINS. STORMS WILL BE
CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. SOME
COULD PRODUCE HEAVY RAINFALL THAT COULD LEAD TO FLASH FLOODING.

A WIND ADVISORY MAY BE NEEDED FOR THE RIDGE TOPS OF THE POTOMAC
AND ALLEGHENY HIGHLANDS TODAY FOR STRONG WINDS BEHIND THE COLD
FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS IN EFFECT. PLEASE REPORT ANY STORM
INFORMATION TO THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Apr 27, 11:52 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1152 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND DMG     1 SSE NOKESVILLE        38.68N  77.57W
04/27/2011                   PRINCE WILLIAM     VA   911 CALL CENTER

            TREE BLOWN ONTO POWER LINES CAUSING SPARKS

&&

EVENT NUMBER LWX1100532

KLW
Local storm report, Apr 27, 11:55 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1155 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     FUNNEL CLOUD     2 WSW NOKESVILLE        38.69N  77.62W
04/27/2011                   FAUQUIER           VA   911 CALL CENTER

            RELAYED TO 911 DISPATCH THAT A FUNNEL CLOUD WAS
            REPORTED NEAR INTERSECTION OF RT 28 AND PRINCE WILLIAM
            COUNTY PARKWAY

&&

EVENT NUMBER LWX1100533

KLW
Local storm report, Apr 28, 1:13 AM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
113 AM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     HAIL             LONACONING              39.57N  78.98W
04/28/2011  M0.75 INCH       ALLEGANY           MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1100534

WOODY!
Local storm report, Apr 28, 1:35 AM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
135 AM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 AM     HAIL             CORRIGANVILLE           39.69N  78.79W
04/28/2011  M0.75 INCH       ALLEGANY           MD   FIRE DEPT/RESCUE

            DIME SIZE HAIL NEAR CORRIGANVILLE FIRE STATION IN
            CORRIGANVILLE... MD

&&

EVENT NUMBER LWX1100535

KLW
Local storm report, Apr 28, 1:37 AM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
137 AM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 AM     TSTM WND DMG     CORRIGANVILLE           39.69N  78.79W
04/28/2011                   ALLEGANY           MD   FIRE DEPT/RESCUE

            SEVERAL TREE LIMBS BLOWN DOWN NEAR CORRIGANVILLE FIRE
            STATION IN CORRIGANVILLE... MD. TREE LIMBS ABOUT ONE AND
            ONE HALF INCHES IN DIAMETER.

&&

EVENT NUMBER LWX1100536

KLW
Special weather statement, Apr 28, 2:17 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
217 AM EDT THU APR 28 2011

MDZ003-WVZ051-052-280645-
WASHINGTON MD-BERKELEY WV-MORGAN WV-
217 AM EDT THU APR 28 2011

...STRONG THUNDERSTORM TO AFFECT WASHINGTON...BERKELEY AND MORGAN
COUNTIES...

AT 216 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SHADY GROVE...MOVING NORTHEAST AT 60 MPH.

LOCATIONS IMPACTED INCLUDE...
  NEW HOPE...
  BERKELEY SPRINGS...
  GREAT CACAPON...

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3972 7791 3943 7819 3956 7839 3973 7824
      3973 7792
TIME...MOT...LOC 0616Z 215DEG 52KT 3969 7812

GMS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Roanoke, VA (KRNK), 00:00Z

6.3 hours before the tornado, 115 km from the path. April 28, 2011.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2011-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 372 joules per kilogram, CIN -24, lifted condensation level 1272 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Roanoke, VA at 00:00Z on 2011-04-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 226 square meters per square second, 0 to 6 km bulk shear 48 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
372 J/kg
Mixed-layer CIN
-24 J/kg
Surface CAPE
754 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
48 kt
0-1 km bulk shear
34 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.0
0-3 km lapse rate
7.2 K/km

Open this sounding in Storm Lab

Roanoke, VA (KRNK), 12:00Z

5.7 hours after it, 115 km from the path. April 28, 2011.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -55007, lifted condensation level 911 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-04-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -166 square meters per square second, 0 to 6 km bulk shear 81 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-55007 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
81 kt
0-1 km bulk shear
50 kt
0-1 km storm-relative helicity
-166 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4
0-3 km lapse rate
4.6 K/km

Open this sounding in Storm Lab

The radar

The Roanoke radar (KFCX), 162 km away, was scanning. The volume nearest the touchdown began at 06:18 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
05:15 UTCTSTM WND DMG7 Nne Warm SpringsBath, VASEVERAL TREES REPORTED DOWNED IN THE ROCKY RIDGE AREA. TIME ESTIMATED FROM RADAR.
05:30 UTCTSTM WND DMGWarm SpringsBath, VASEVEREL TREES DOWN IN WARM SPRINGS ALONG SR 220 AND ALONG ROCKY RIDGE.
06:00 UTCFLASH FLOOD2 S Possum TrotHighland, VAROUTE 628 WASHED OUT DUE TO FLASH FLOODING.
06:00 UTCFLASH FLOOD3 Nw WilliamsvilleHighland, VABRIDGE OVER ROUTE 609 WASHED OUT DUE TO FLASH FLOODING.
06:00 UTCFLASH FLOODMcdowellHighland, VABASEMENT INUNDATED BY NEARLY 3.5 FEET OF WATER.
06:12 UTCTSTM WND DMG2 S YankeetownRockingham, VALARGE TREE DOWN AND POWER LINES DOWN IN THE 15000 AND 16000 BLOCK OF LITTLE DRY RIVER ROAD NEAR FULKS RUN... VA
06:16 UTCTSTM WND DMG1 N TunisRockingham, VAMULTIPLE TREES DOWN. TOPS TWISTED OFF.
06:26 UTCTSTM WND DMG1 Ene ChristianAugusta, VANUMEROUS LARGE TREES UPROOTED AND SNAPPED ON HIDDEN SPRING LN. DAMAGE TO HOME ACROSS THE STREET.
06:31 UTCTORNADO1 E ChristianAugusta, VA4 MILE TRACK. NOT YET RATED. NUMEROUS TREES SNAPPED OR UPROOTED. DAMAGE TO SEVERAL HOUSES. ROOFING REMOVED ON MULTIPLE RESIDENCES. SEVERAL OUT BUILDINGS DESTROYED.
07:00 UTCTSTM WND DMG1 S LinvilleRockingham, VADOZENS OF SNAPPED AND UPROOTED TREES....AND DAMAGE TO HOUSES ON SPRING HOUSE CIRCLE.
07:01 UTCTORNADO1 S LinvilleRockingham, VAEF-1 TORNADO. PEAK WINDS 90 MPH. PATH LENGTH 0.9 MILES. PATH WIDTH 50 YARDS.
07:56 UTCTORNADO2 Ene Pleasant ValleyRockingham, VAEF-1 TORNADO. PEAK WINDS 90 MPH. PATH LENGTH 1.8 MILES. PATH WIDTH 150 YARDS.
09:10 UTCTSTM WND DMG2 Wsw KeezletownRockingham, VAROOF GONE... SIDE OF HOUSE DOWN AT 430 BOYERS RD

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2011 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are

The other tornadoes of April 28, 2011

39 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 282:12 AM EDTEF2Rockingham, VA33.5400$450,000
April 282:20 AM EDTEF1Huntingdon, PA2.950$10,000
April 282:50 AM EDTEF1Putnam, GA6.7200$1.0 million
April 282:53 AM EDTEF1Juniata, PA8.5100$25,000
April 283:01 AM EDTEF1Rockingham, VA0.950$50,000
April 283:20 AM EDTEF2Chenango, NY7.4400$625,000
April 283:22 AM EDTEF1Caldwell, NC4.51001
April 283:33 AM EDTEF1Alexander, NC4.375
April 283:39 AM EDTEF1Warren, GA7.8440$1.0 million
April 283:45 AM EDTEF0Frederick, VA4.3175$25,000
April 283:55 AM EDTEF1Rockingham, VA2.6150$75,000
April 283:58 AM EDTEF1Chenango, NY3.4150$75,000
April 284:58 AM EDTEF1Chenango, NY3.5100$50,000
April 285:04 AM EDTEF1Herkimer, NY2.9250
April 285:50 AM EDTEF0Susquehanna, PA1.080$40,000
April 284:50 AM CDTEF1Jackson, FL3.0150$500,000
April 285:55 AM EDTEF2York, PA2.6100$50,000
April 286:20 AM EDTEF1Lebanon, PA1.9100$10,000
April 286:30 AM EDTEF2Lebanon, PA1.1200$15,000
April 286:45 AM EDTEF0Montgomery, MD0.850$2,000
April 287:37 AM EDTEF0Carroll, MD0.750$5,000
April 287:37 AM EDTEF1Calhoun, SC4.7440$250,000
April 287:50 AM EDTEF1Sumter, SC10.8220$48,000
April 288:09 AM EDTEF0Baltimore, MD1.150$5,000
April 288:18 AM EDTEF0Sumter, SC1.680$18,000
April 289:54 AM EDTEF0Baltimore, MD1.175$1,000
April 2810:15 AM EDTEF1Hanover, VA2.5150$25,000
April 2811:25 AM EDTEF1Saint Mary's, MD3.4150$35,000
April 2811:41 AM EDTEF0Calvert, MD1.750$7,000
April 283:00 PM EDTEF1Duplin, NC1.4100$10,000
April 283:43 PM EDTEF0Columbus, NC0.620$27,000
April 284:07 PM EDTEF1Pender, NC0.360$66,000
April 284:10 PM EDTEF0Pender, NC6.350$33,000
April 284:20 PM EDTEF0Craven, NC0.150
April 284:22 PM EDTEF0Glynn, GA0.01
April 284:29 PM EDTEF1Pender, NC3.160$105,000
April 284:30 PM EDTEF0Martin, NC0.130
April 284:38 PM EDTEF0Pender, NC0.230$12,000
April 285:23 PM EDTEF0Beaufort, NC0.330

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.